0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Tardive Dystonia Associated With Ziprasidone
SPIRIDON PAPAPETROPOULOS, M.D., Ph.D.; STEVE WHEELER, M.D.; CARLOS SINGER, M.D.
Am J Psychiatry 2005;162:2191-2191. doi:10.1176/appi.ajp.162.11.2191

To the Editor: Although the new atypical neuroleptics have held the promise of fewer extrapyramidal signs, there have been several reports of tardive movement disorders associated with their use. Ziprasidone-associated tardive dyskinesia has been rarely described (1). However, to our knowledge, there have been no reports of tardive dystonia caused by ziprasidone.

Ms. A, a 56-year-old woman, was seen with a chief complaint of involuntary jaw movements. She had a 35-year history of migraines for which she had received a number of treatments (triptans, beta-blockers and calcium channel blockers, antiepileptics, antidepressants, and clonazepam) with limited success. Her first trial with an atypical neuroleptic was 2.5 years before her presentation, when she was administered ziprasidone (80 mg/day). Ms. A experienced a moderate decrease in the frequency and severity of her migraine attacks. Eleven months later, she started noticing mild involuntary movements of her tongue, and ziprasidone was gradually discontinued. Within 2 weeks, involuntary movements involving jaw opening were superimposed on the involuntary movements of her tongue. Gradually, her symptoms intensified, causing eating difficulties accompanied by weight loss (5–6 kg). She also experienced occasional tongue and oral mucosa injuries. Her past medical history was remarkable only for a hysterectomy performed for an ovarian cyst.

A neurological examination revealed frequent, sustained jaw opening, with occasional tongue protrusions and rare dystonic furrowing of her eyebrows. No other abnormalities were noted; brain magnetic resonance imaging was normal. Ms. A had already received botulinum toxin type A injections without success and declined repeat injections.

Tardive dystonia is a late-onset complication of treatment with dopamine-blocking agents consisting of persistent dystonic movements of focal onset involving mainly the craniocervical region. It usually appears while receiving a stable dose, but it may manifest while tapering the dose or even 1–3 weeks after discontinuation (as in our case) (2). In many patients, tardive dystonia is combined with the classic tardive oral-buccal-lingual dyskinesias (3). Tardive dystonia is very resistant to treatment and can occur in patients with psychiatric as well as other conditions (in our case, migraine headaches) (2). Although very rare, tardive dystonia has been reported with the use of other atypical neuroleptics, including clozapine, risperidone, and olanzapine (4).

We found no reports of tardive dystonia occurring with ziprasidone on PubMed. Although our patient’s clinical diagnosis was unequivocally tardive dystonia, with its time course consistent with ziprasidone monotherapy as the precipitant, the remote possibility of dystonia due to other causes (i.e., idiopathic, psychogenic) may be considered. Clinicians should keep in mind that there is no "absolutely safe" atypical neuroleptic since there is always a potential for the appearance of extrapyramidal signs.

Ananth J, Burgoyne KS, Niz D, Smith M: Tardive dyskinesia in 2 patients treated with ziprasidone. J Psychiatry Neurosci  2004; 29:467–469
[PubMed]
 
Kiriakakis V, Bhatia KP, Quinn NP, Marsden CD: The natural history of tardive dystonia: a long-term follow-up study of 107 cases. Brain 1998; 121(part 11):2053–2066
 
Adityanjee, Aderibigbe YA, Jampala VC, Mathews T: The current status of tardive dystonia. Biol Psychiatry  1999; 45:715–730
[PubMed]
[CrossRef]
 
Charfi F, Cohen D, Houeto JL, Soubrie C, Mazet P: Tardive dystonia induced by atypical neuroleptics: a case report with olanzapine. J Child Adolesc Psychopharmacol  2004; 14:149–152
[PubMed]
[CrossRef]
 
+

References

Ananth J, Burgoyne KS, Niz D, Smith M: Tardive dyskinesia in 2 patients treated with ziprasidone. J Psychiatry Neurosci  2004; 29:467–469
[PubMed]
 
Kiriakakis V, Bhatia KP, Quinn NP, Marsden CD: The natural history of tardive dystonia: a long-term follow-up study of 107 cases. Brain 1998; 121(part 11):2053–2066
 
Adityanjee, Aderibigbe YA, Jampala VC, Mathews T: The current status of tardive dystonia. Biol Psychiatry  1999; 45:715–730
[PubMed]
[CrossRef]
 
Charfi F, Cohen D, Houeto JL, Soubrie C, Mazet P: Tardive dystonia induced by atypical neuroleptics: a case report with olanzapine. J Child Adolesc Psychopharmacol  2004; 14:149–152
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 55.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles